Alert archive / Iowa / River Flood Warnings in 2019

River Flood Warning 187, NWS Sioux Falls, SD

May 27, 2019Lyon County, Iowa

NWS Sioux Falls, SD issued this river flood warning at May 27, 2019, 8:27 AM CDT for Lyon County, Iowa. It took effect at May 27, 2019, 8:38 AM CDT. It was in force for 5 days.

The area

The counties it named.

The facts

Issued
May 27, 2019, 8:27 AM CDT (13:27 UTC)
In effect from
May 27, 2019, 8:38 AM CDT
Expired
Jun 1, 2019, 11:04 AM CDT
In force
5 days
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Minor

County Lyon County, IA

The radar

The Sioux Falls radar (KFSD), 48 km from the middle of the area, began a volume at 13:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Rock River at Rock Rapids (RAPI4). The gauge peaked at 17.67 ft at May 27, 2019, 8:00 PM CDT.

actionminormoderatemajor101505/2705/2805/2905/3005/3106/0106/02
Action stage
11 ft
Minor stage
13 ft
Moderate stage
16 ft
Major stage
19 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06483290, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at May 27, 6:48 AM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, May 27, 6:48 AM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
648 AM CDT Mon May 27 2019

.SHORT TERM...(Today and Tonight)
Issued at 424 AM CDT Mon May 27 2019

The band of showers and thunderstorms that lifted across the area
overnight are now diminishing and exiting over the northern portions
of the CWA very early this morning. Precipitation amounts have
remained in check overnight, with localized 3-6 hr amounts of just
over an inch - focused mainly just south of Interstate 90 through
southeastern SD and northwestern IA. Current radar showing a
secondary broad area of showers and thunderstorms lifting through
eastern NE, and this activity is expected to overspread the eastern
portions of our CWA during the morning hours. With increasing lift
provided by an upper level shortwave drifting northeastward out of
central NE, there will again be the potential for heavy rain -
possibly exceeding 1" in some locales - focused primarily over the
northeastern quarter of our CWA. This will coincide with the WPC
Slight Risk of Excessive Rainfall. Contemplated a Flash Flood Watch
for portions of the area, though with the expectation that rainfall
totals are based on a several hour event, as opposed to intense
instantaneous rainfall rates, elected not to. That being said,
cannot rule out localized ponding of water and relatively minor
street flooding in poor drainage areas during the morning hours. It
will be something to keep an eye on as the activity evolves however.

By afternoon, the trend will be for drying as better upper level
support is lost as the aforementioned shortwave tracks off into MN.
Hi-res CAMs actually suggest little additional precipitation for the
remainder of the afternoon/evening, and with the well advertised
warm front remaining well to our south, the threat for afternoon
severe convection looks pretty limited - which coincides with SPC
downgrading the threat to only Marginal for our far southern CWA.

Models would suggest that much of tonight will be dry, with surface
ridging actually building southward into the area. By later tonight,
convection is expected to develop through NE - closer to the surface
low/warm front, and some of this activity may drift into the
southern portions of our CWA overnight. Would not expect any severe
storms with the better instability well to our south.

.LONG TERM...(Tuesday through Sunday)
Issued at 424 AM CDT Mon May 27 2019

A better chance of shower and thunderstorm activity - along with
moderate to heavy rain - will occur on Tuesday afternoon and night
as the low pressure and attendant warm front over NE begins to drift
to the east with upper level support provided by an increasing upper
level jet.  While there remains a severe threat with this activity,
the model trend has been for the warm front to stay to our south -
and SPC has again downgraded the threat over our area from Enhanced
to Slight for our far southeastern IA zones. Again, this will be
dependent on where the low eventually tracks, so it will be
something to keep an eye on.

An upper level low will then track across the region for Wednesday
into Thursday, keeping small chances of showers for our area through
that time period. The remainder of the week into the weekend looks
to be a drier period with a less amplified upper level pattern
evolving across the central CONUS. Temperatures for the end of the
week will hover just either side of normal, with high in the 70s and
lows in the 50s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 648 AM CDT Mon May 27 2019

Compact upper level wave lifting northeast across eastern NE at
11z and will rapidly lift through the area by mid to late morning.
Surface wave will pass impossibly close to KSUX, so wind
directions likely to pass through about 270 degrees of the compass
over the next 2-4 hours. Wide mix of VFR, MVFR and locally IFR
conditions exist in the rain band wrapping from the warm
advective wing to almost trowally signature behind the system.
Overall, should trend toward a more solid MVFR height which will
persist through the upcoming TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...Chapman
Hazardous weather outlook, May 27, 5:47 AM CDT, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
547 AM CDT Mon May 27 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-062-066-067-069>071-281100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-Minnehaha-Turner-
Yankton-Union-
547 AM CDT Mon May 27 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Showers and thunderstorms will move across the area through early
this afternoon. There will be the potential for heavy rainfall with
localized flash flooding, mainly from Interstate 90 and northward.
While the afternoon will be primarily dry, if storms do develop,
there is a potential for them to become strong to severe this
evening south of Interstate 90, with hail to the size of quarters and
winds to 60 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms may develop again on Tuesday afternoon and evening.
Some of these storms could become severe, mainly south of Interstate
90, with large hail and damaging winds. In addition, heavy rain will
be a possibility with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ038-039-050-052>054-057>061-063>065-068-281100-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-
Hanson-McCook-Charles Mix-Douglas-Hutchinson-Bon Homme-
547 AM CDT Mon May 27 2019

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Showers and thunderstorms will be possible across the area this
morning. These storms are not expected to be severe. While the
afternoon will be primarily dry, if storms do develop, there is a
potential for them to become strong to severe this evening along the
lower Missouri River Valley, with hail to the size of quarters and
winds to 60 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms may develop again on Tuesday afternoon and evening.
Some of these storms could become severe through the lower Missouri
River corridor, with large hail and damaging winds. In addition,
heavy rain will be a possibility with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 6:05 AM CDTRiver Flood WarningFSDCherokee21 days
May 27, 11:21 AM CDTRiver Flood WarningFSDO'Brien21 days
May 27, 2:47 PM CDTRiver Flood WarningFSDSioux21 days
May 27, 2:58 PM CDTRiver Flood WarningFSDLyon, Sioux68 hr
May 27, 10:15 AM CDTRiver Flood WarningFSDLyon5 days

Nearby

River Flood Warnings in Iowa, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.